Illinois, 2003

Tornado and Flash Flood in Illinois, April 30, 2003

April 30, 2003 · NWS ILX · 7 events in 3 counties and zones

3 thunderstorm wind, 2 hail, 1 tornado, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 30, 1:55 PM CST, 5 hours 27 minutes earlier.

Area forecast discussion, Apr 30, 1:55 PM CST, 5 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
255 PM CDT WED APR 30 2003

PLENTY OF CONCERNS WITH FOCUS ON SEVERE STORMS...HEAVY RAINFALL AND
TEMPERATURES IN NEAR TERM.

LATEST 17Z SFC ANALYSIS PLACES SFC LOW PRESSURE ACROSS KANSAS WITH
WARM FRONT ACROSS SOUTHERN IOWA EAST INTO NORTH CENTRAL ILLINOIS.
SFC DEW POINTS MAINLY IN THE LOW TO MID 60S ACROSS CWA. LATEST 1815Z
IR SATELLITE IMAGE PLACES PLENTY OF MID AND HIGH CLOUDS ACROSS
CENTRAL AND NORTHERN ILLINOIS. LATEST 1815Z W/V IMAGE PLACES SEVERAL
S/WS ACROSS UPPER MIDWEST AND PLAINS STATES. LATEST 1848Z KILX RADAR
PLACES STRONG THUNDERSTORMS ACROSS WEST CENTRAL ILLINOIS FROM JUST
WEST OF GALESBURG SOUTHWEST TO NEAR QUINCY.

MODELS HAVING SOME DIFFERENCES WILL LEAN MORE ON ETA.

MODELS PLACE H50 TROUGH ACROSS NORTHERN GREAT LAKES BY 12Z
THU...WITH ANOTHER H50 TROUGH ACROSS PLAINS AND UPPER MIDWEST BY 00Z
FRI.  MAINLY A H50 ZONAL FLOW ACROSS MIDWEST WITH H50 LOW ALONG WEST
COAST BY 00Z SAT. SFC LOW PRESSURE WILL MOVE NORTHEAST FROM PLAINS
STATES AND ACROSS ILLINOIS BY 12Z THU.  SEVERAL SFC WAVES MOVE ALONG
THE FRONT AND COLD FRONT EXPECTED TO SPLIT CWA BY 00Z FRI. SFC LOW
IS ACROSS NORTHEAST U.S WITH SFC COLD FRONT ACROSS OHIO VALLEY
SOUTHWEST INTO RED RIVER VALLEY BY 12Z FRI. SFC HIGH PRESSURE IS
ACROSS GREAT LAKES REGION BY 00Z SAT.  T/H CROSS SECTIONS INDICATES
HIGH RH AT LOW AND MID LEVELS THROUGH 00Z FRI. THEN DECENT LOW LEVEL
RH THROUGH 12Z SAT. LATEST MODEL SOUNDING DATA INDICATES HIGH RH AT
ALL LEVELS AND GOOD LAPSE RATES THROUGH 00Z FRI. MODEL SOUNDING DATA
MAINTAINS FAIRLY HIGH LOW LEVEL RH THROUGH 00Z SAT. PW/S BETWEEN
1-1.5 INCHES.  MODELS INDICATES A 40-45KT LLJ ACROSS CWA BY 06Z THU
THEN SHIFTS EAST. ETA 305K ISENTROPIC SFC INDICATES DECENT LIFT AND
COND PRES DEF ACROSS NORTHERN AND CENTRAL CWA BY 00Z THU. THEN
BRINGS BACK GOOD COND PRES DEF BY 12Z THU-00Z FRI. ETA PLACES LOW
COND PRES DEF AND SHIFTS LIFT AWAY FROM CWA BY 18Z FRI.  MODEL PLACE
850MB TEMPS +14C TO +16C ACROSS CWA BY 06Z THU...+12C TO +14C BY 00Z
FRI...THEN DECREASES 850MB TEMPS TO +8C TO +10C BY 00Z SAT.  WILL
MENTION HEAVY RAINFALL WEST AND NORTH OF I-55 AND SEVERE TONIGHT AND
THURSDAY.

ANOTHER SYSTEM THIS WEEKEND MOVING OUT AT THE BEGINNING OF NEXT WEEK.

TEMPERATURES...SOME DIFFERENCES NOTED. WILL USE A BLEND.

.ILX...SEVERE THUNDERSTORM WATCH UNTIL 600 PM FOR NORTH CENTRAL
ILLINOIS.

13
Hazardous weather outlook, Apr 30, 10:00 AM CST, 9 hours 22 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-011100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1100 AM CDT WED APR 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A WARM FRONT STRETCHED ACROSS CENTRAL ILLINOIS LATE THIS MORNING IS
EXPECTED TO LIFT NORTH INTO NORTHERN ILLINOIS THIS AFTERNOON.
THUNDERSTORMS ARE EXPECTED TO REDEVELOP ACROSS CENTRAL ILLINOIS
DURING THE COURSE OF THE AFTERNOON. SEVERE WEATHER WILL ALSO BE
POSSIBLE THIS AFTERNOON AND INTO TONIGHT. LARGE HAIL AND DAMAGING
WINDS WILL BE THE MAIN SEVERE WEATHER THREAT...WITH ISOLATED
TORNADOES NOT OUT OF QUESTION. THE GREATEST RISK FOR SEVERE WEATHER
WILL BE ALONG AND NORTH OF A LINE FROM QUINCY TO BLOOMINGTON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE ON THURSDAY AND THURSDAY
NIGHT OVER MUCH OF THE AREA AS A COLD FRONT MOVES THROUGH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE THROUGH THURSDAY NIGHT.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC
AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX (ALL IN LOWER CASE)

PLAHMER

In the hours before

Special weather statement, Apr 30, 4:54 PM CST, 2 hours 28 minutes before
ILZ027>031-036>038-040>051-053-302330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
554 PM CDT WED APR 30 2003

...SEVERE THUNDERSTORM WATCH 187 HAS EXPIRED...
...SEVERE THUNDERSTORM WATCH 189 IS IN EFFECT UNTIL 11 PM...

THE FOLLOWING COUNTIES ARE NO LONGER IN A SEVERE THUNDERSTORM
WATCH...SCHUYLER...CASS...MENARD...MASON...LOGAN...DEWITT...
SCOTT...MORGAN...SANGAMON...MACON...PIATT...CHAMPAIGN...AND
VERMILION.

DUE TO THE CONTINUED THREAT OF SEVERE THUNDERSTORMS...A NEW SEVERE
THUNDERSTORM WATCH HAS BEEN ISSUED. SEVERE THUNDERSTORM WATCH NUMBER
189 IS IN EFFECT FOR THE FOLLOWING COUNTIES...KNOX...STARK...
MARSHALL...PEORIA...WOODFORD...FULTON...TAZEWELL...AND MCLEAN.

GOETSCH

The radar

The Quad Cities radar (KDVN), 63 km away, was scanning. The volume nearest the first event began at 01:20 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail, 1 tornado, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Knox

When
April 30, 7:22 PM CST to 7:32 PM CST
Where
Knox County, 3 mi W of Altona
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
41.117, -90.217

Thunderstorm winds blew down numerous trees, tree limbs, power poles and power lines. Also, a 150 foot long grain leg on a grain bin was destroyed near Altona, as well as part of the roof of a nearby barn.

Tornado, Knox

When
April 30, 7:30 PM CST to 7:31 PM CST
Where
Knox County, 6 mi NE of Victoria
Rating
F0
Path length
1 mi
Path width
10 yd
Reported by
STORM CHASER
Coordinates
41.100, -90.017

A tornado briefly touched down in a field northeast of Victoria and was on the ground for about a mile. No damage or injuries were reported with this tornado.

Thunderstorm Wind, Knox

When
April 30, 8:25 PM CST
Where
Knox County, Victoria
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.033, -90.100

Several power lines were blown down in Victoria.

Hail, Stark

When
April 30, 8:45 PM CST
Where
Stark County, 3 mi ESE of Castleton
Measured
0.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
41.100, -89.667

Hail, Marshall

When
April 30, 9:10 PM CST
Where
Marshall County, Henry
Measured
0.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
41.117, -89.367

Thunderstorm Wind, Marshall

When
April 30, 9:10 PM CST
Where
Marshall County, Henry
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
41.117, -89.367

Several trees were blown down.

Flash Flood, Knox

When
April 30, 9:30 PM CST to 10:30 PM CST
Where
Knox County, North Portion
Reported by
EMERGENCY MANAGER
Coordinates
40.932, -90.213 (the zone’s center; the record gives no point)

Between 1 and 3 inches of rain fell in a short amount of time over the northern half of Knox county. Numerous secondary roads and field were flooded for an hour or so. No injuries were reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyThe tornado archive for Illinois, 2003Warnings in Illinois, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350827, 5350924, 5350828, 5350920, 5350921, 5350922, 5350923.